I had another ECT treatment today. It feels like I’m going to have to do this forever. I stopped doing it at one time, and my depression just worsened quickly. Then I had to restart everything. When I restarted, I had to do 2 treatments a week for 4 weeks (at least that’s better then 3 times a week), then once a week for 6 weeks, and since then I’ve been going once every other week. I’m not so sure how well it’s working right now. My depression pretty deep, and my suicidal ideations are almost constant. Even when I try to ignore them or think positively, those thoughts are still there. Even though it doesn’t feel like ECT and all of my meds are working, I know that if I stopped either one of them, either my depression would plummet horribly or I’d go into a major manic episode.
Over this past week, especially the past couple days, my dystonia has gotten a lot worse. I brought it up to my psychiatrist this morning before ECT. He asked me several questions that I answered, but he never gave me a solution. My husband reminded me to email him about it, which I did as soon as I got home. He asked me for a list of all my medications, prescription and OTC, which I gave him right away. Now I’m just waiting for him to call something into the pharmacy for me. Hopefully, whatever he prescribes will help this go away. I can’t stand it much longer.
The side effect of dystonia came back a little over a week ago. It’s a side effect of the Clozapine that I’m taking. Dystonia is a disorder that involves involuntary muscle contractions; it is painful and annoying. For me, it occurs mainly in my ankles. A week ago, I started taking 0.5mg of Cogentin twice a day. It has helped, just like it used to help. However, I’m still having some issues at night. I have been taking the nighttime dose with all of my other bedtime medications. Maybe I should be taking the second dose a little bit earlier, such as with dinner. Even though it’s not gone completely, having most of it dissipate is a huge relief for me. Hopefully, by changing the time I take the Cogentin, I can get rid of the dystonia completely. If not, then I’ll have to talk to my psychiatrist about it again.
At this point, Clozapine is causing a few side effects such as weight gain, drooling (increased salivation), and dystonia. I have to figure out when enough is enough. There are medications that can help with these side effects, but I’m already taking enough meds. I’m currently on Lithium, Tegretol, Cytomel, Deplin, Mirapex, Clozapine, Inositol, Depo-Estradiol, and Depo-Testosterone regularly. I also take Zofran, Percocet, and Valium as needed. I’ll probably be adding Cogentin to this list after I talk to my doctor today about the dystonia.
How many more medications can I add to this list? Every medication has side effects, even the ones that I’m taking to fix side effects of other medicines. It’s a vicious cycle. I know I need to take something, I’m assuming Cogentin for the dystonia, because I can’t handle the pain and discomfort.
I’m trying to decide when enough is enough with a medication. I believe that the Clozapine is helping me; however, it is the cause of the three side effect weight gain, drooling, and dystonia. I just can’t figure out if I should stop the medication or not. I made a decision earlier that I would keep taking this medication through the next two months of dosage increases. I have been told that once I stop increasing the medication, my body may adjust to it and the side effects may lessen. It’s hard to make decisions like this. I’ve gone through a long list of meds that didn’t work. Now, I may have found a medication that actually helps, and it causes all sorts of other problems. I know that my other option is IV Ketamine, and I really don’t want to do that. I suppose I will put up with these side effects for as long as I can.
The side effect I’m experiencing is from taking Clozapine. It is a side effect I’ve experienced before from a different medication, Seroquel, so at least I know what’s going on; I’m not scared or nervous, I’m just frustrated. The side effect is called Dystonia. It is a movement disorder that can cause muscle cramping and can effect as small as one muscle group or as large as your entire body. I’m lucky because the dystonia only has an effect on my lower legs, specifically my ankles. At night, or whenever I get tired, the muscles in my ankles start cramping and causing pain. I used to take Cogentin to counteract this issue, but I stopped taking it when I went off the Seroquel because I didn’t think I needed it anymore.
This past week, I have been especially tired because I haven’t been sleeping that well. This past week is when I first started to notice the dystonia acting up again. When it first started, it was just annoying. As each day passes, it gets more and more uncomfortable until it gets too painful to deal with. Maybe it’s part of what is keeping me awake at night. It’s hard to sleep when you’re in pain and can’t sit still because of the cramping. Last night, I went through my medicine cabinet and found my old pill bottle of Cogentin from a few months back. I took 0.5mg last night, and I took a dose about 30 minutes ago. Tomorrow, I will email my psychiatrist and let him know what’s going on with this issue. I will also ask him if I can take 1mg because the 0.5mg does not seem to be working.
Sometimes, it seems as if some medications can cause more problems than they can help. Clozapine has many side effects, and I’m lucky enough to get several of those side effects (that’s sarcasm, just so you know). Although, I suppose I am pretty lucky. The dystonia could have an effect on my entire body, but luckily it is only a problem in my ankles. I try to remind myself that things could be worse. I try to remember to be grateful for what I have.